diabetes managementRegister Today!
This is a discussion on diabetes management in Diabetes / Endocrine Nursing, part of Nursing Specialties ... 2 questions on DM Management: 1) 3 cups of coffee a day, pt not eating at all (pt is scared to...by Nurse4life09 Dec 14, '112 questions on DM Management:
1) 3 cups of coffee a day, pt not eating at all (pt is scared to eat CHO as it will raise his BS, was educated on not eating also keeps BS elevated), blood sugars still in 200-300s even on 20U insulin and SSI. does the coffee affect the BS at all? (will be asking MD to add oral agent)
2) what's the latest? low blood sugars, adv patient spoonful of sugar to incr sugar only to crash later, or glass of juice? The education material I have suggests spoonful of sugar. Is that right? I'm confused now. (not sure what meds pt is on)
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=654115©2013 allnurses.com INC. All Rights Reserved.
- 1,226 Views
- Dec 30, '11 by classicdametoo many variables to consider. Needs MD input. What type of insulin? "not eating at all"? Doubt that. Maybe not eating as much but no one goes without food entirely by choice.
- May 18, '12 by tina1997Hi, I work at LTC with 2 very "brittle" diabetics. One is on sliding scale put in place by outside endocrinologist. Res seems to "drop out of control" even after dinner and snack, then suddenly spikes over 300. Res is on 4 accuchecks/daily. "Brittle" diabetics must eat a balanced diet and can not skip meals or snacks.
We also have another "brittle" diabetic who drops extremely low (29) sometimes. They just need to be closely monitored and snacks given at precise times. Insulin regimen should be continually monitored as these people are so unstable with their sugars. This is just a symptom of organ failure which is sure to contribute to lessoned life expectancy. It's such a destructive and cruel disease, especially if the resident not compliant with diet and insulin regimen.
Just wanted to add that sometimes when res is very low (60), we add a packet of sugar or 2 to a cup of orange juice to help raise the BS. If BS is <40, glucagon is the protocol.
- May 21, '12 by classicdameSounds like the meds need to be reviewed by the MD or a CDE. Being on insulin does not mean the patient is on the right insulin. Also, if the patient is eating very little, getting hypo at times, maybe NO insulin is recommended. I would graph serial blood sugars, including midnight and 0400 for at least 24 hours, then present to MD. Include meals and snacks on the graph. This may help with determining correct med/dose depending on the pattern (Somogi affect? Dawn Phenomena?). As for rescue, giving 15 grams of glucose in almost any form, is recommended, then repeat BS in 15 minutes. The fix for this patient may be as simple as getting a bedtime snack.